Livedo Reticularis Associated With Rasagiline (Azilect)
June 2012 | Volume 11 | Issue 6 | Case Report | 764 | Copyright © 2012
This is a case report of a 69-year-old female with Parkinson's disease who developed an asymptomatic eruption on her legs bilaterally. Clinical and histologic examination was consistent with livedo reticularis, which was temporally associated with initiation of rasagiline. The pathogenesis of livedo reticularis is discussed along with the possible mechanisms for both rasagiline and amantidine causing drug-induced livedo reticularis in patients.
J Drugs Dermatol.2012;11(6):764-765.
Purchase Original Article
Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.
Download the original manuscript as it was published in the JDD.
Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.
To get access to JDD's full-text articles and archives, upgrade here.
Save or Print to PDF the full-text of article as it appears on the JDD site.
Print the full-text of article as it appears on the JDD site.→ proceed | ↑ close
A 69-year old woman with a 10-year history of Parkinson's disease presented with a 3-month history of an asymptomatic eruption on her legs. Two months prior to its onset, she started rasagiline as adjunctive therapy for her Parkinson's disease. Other medications included carbidopalevodopa, amantadine, sertraline, clonazepam, and Neurontin. These medications had all been taken by the patient at stable dosages for over four years. She denied other skin problems, recent fevers, Raynaud's phenomenon, use of heating pads, or other excessive exposure to heat. Examination revealed retiform violaceous patches that blanched under pressure, persisted with warming, extending from her legs bilaterally to medial thighs. No vesicles, erosions, ulcers, or nodules were appreciated, and mucosal surfaces were spared.
A skin biopsy from her thigh demonstrated sparse perivascular dermatitis with endothelial intimal thickening, consistent with livedo reticularis (LR). Neither vasculitis nor vasculopathy was noted. An extensive work-up was performed, including complete blood count, comprehensive metabolic panel, coagulation studies, proteins C and S, fibrin split products, lupus anticoagulant, antiphospholipid antibodies, cryoglobulins, erythrocyte sedimentation rate, rheumatoid factor, antinuclear antibodies, cytoplasmic and perinuclear antineutrophilic autoantibodies, and serum protein electrophoresis, all of which were unremarkable. As her eruption was asymptomatic, she decided to continue the rasagiline for her Parkinson's disease, which remains well controlled.
Livedo reticularis is a vasospastic phenomenon of the cutaneous vasculature, resulting in either increased venous plexus visibility due to venous dilatation, or localized hypoxia due to decreased arterial blood flow. These mechanisms can produce the lacy reddish-blue reticulate pattern seen in LR1 (Figure 1). Primary LR is a benign phenomenon usually limited to the lower extremities and exacerbated by exposure to cold. Secondary LR can be due to underlying illness or medications and may be diffusely distributed. LR secondary to illness manifests because of either increased blood viscosity (polycythemia vera) or increased thickness of arteriole walls (vasculitis).2 The etiology of medication-associated LR is not entirely understood but may result from dysregulation of the autonomic regulation of the superficial vasculature.1
Several drugs have been associated with LR, including pramipexole, catecholamines, gemcitabine, and quinidine, but amantidine is the most well known.3 Amantidine was initially marketed as an antiviral medication but also showed N-methyl- D-aspartic acid receptor (NMDA) antagonist properties, which led to its use in Parkinson's disease. Studies have shown a dose-independent correlation between amantidine use and development of LR, although the incidence is highly variable.4-6 While the exact mechanism of NMDA antagonists is unknown, depletion of catecholamine stores in nerve terminals may be involved. The alteration of catecholamine levels has been proposed as a possible mechanism for amantadine-induced LR.5,7